Alert archive / California / Freeze Warnings in 2025
Freeze Warning 1, NWS Eureka, CA
NWS Eureka, CA issued this freeze warning at Mar 6, 2025, 10:56 AM PST for Lake County, Mendocino County, California. It took effect at Mar 7, 2025, 1:00 AM PST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 6, 2025, 10:56 AM PST (18:56 UTC)
- In effect from
- Mar 7, 2025, 1:00 AM PST
- Expired
- Mar 7, 2025, 9:00 AM PST
- In force
- 8 hr
- Issued by
- NWS Eureka, CA
Counties Lake County, CA, Mendocino County, CA
The radar
The Beale AFB radar (KBBX), 128 km from the middle of the area, began a volume at 19:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Oakland, CA (KOAK), launched 12:00Z, 6.9 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 23 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 809 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
061 WWUS76 KEKA 061856 NPWEKA URGENT - WEATHER MESSAGE National Weather Service Eureka CA 1056 AM PST Thu Mar 6 2025 CAZ110>115-070300- /O.UPG.KEKA.FZ.A.0001.250307T0800Z-250307T1600Z/ /O.NEW.KEKA.FZ.W.0001.250307T0900Z-250307T1700Z/ Northwestern Mendocino Interior-Northeastern Mendocino Interior- Southwestern Mendocino Interior-Southeastern Mendocino Interior- Northern Lake-Southern Lake- Including Laytonville, Talmage, Knobcone Camp, Boonville, Hopland, Potter Valley, Clearlake Park, Yorkville, Redwood Valley, Philo, Gravelly Valley Airport, Middletown, Covelo, Finley, Ukiah, Lakeport, Comptche, Calpella, Clearlake, Legget, Hidden Valley Lake, and Willits 1056 AM PST Thu Mar 6 2025 ...FREEZE WARNING IN EFFECT FROM 1 AM TO 9 AM PST FRIDAY... * WHAT...Sub-freezing temperatures as low as 27 expected. * WHERE...Lake County, and Mendocino Interior. * WHEN...From 1 AM to 9 AM PST Friday. * IMPACTS...Frost and freeze conditions could kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ CAZ101-103-109-070300- /O.NEW.KEKA.FR.Y.0001.250307T0900Z-250308T1600Z/ Coastal Del Norte-Northern Humboldt Coast-Mendocino Coast- Including Fortuna, Fieldbrook, Samoa, Eureka, Ft Dick, Trinidad, Arcata, Fort Bragg, McKinleyville, Smith River, Klamath, and Fernbridge 1056 AM PST Thu Mar 6 2025 ...FROST ADVISORY IN EFFECT FROM 1 AM FRIDAY TO 8 AM PST SATURDAY... * WHAT...Temperatures as low as 33 will result in frost formation. * WHERE...Del Norte and Northern Humboldt Coast, and Mendocino Coast. * WHEN...From 1 AM Friday to 8 AM PST Saturday. * IMPACTS...Frost could harm sensitive outdoor vegetation. Sensitive outdoor plants may be killed if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka DB
4 follow-up statements
820 WWUS76 KEKA 061957 NPWEKA URGENT - WEATHER MESSAGE National Weather Service Eureka CA 1157 AM PST Thu Mar 6 2025 CAZ110>115-070400- /O.CON.KEKA.FZ.W.0001.250307T0900Z-250307T1700Z/ Northwestern Mendocino Interior-Northeastern Mendocino Interior- Southwestern Mendocino Interior-Southeastern Mendocino Interior- Northern Lake-Southern Lake- Including Laytonville, Gravelly Valley Airport, Middletown, Talmage, Covelo, Potter Valley, Lakeport, Boonville, Clearlake Park, Calpella, Clearlake, Finley, Hopland, Legget, Ukiah, Redwood Valley, Philo, and Willits 1157 AM PST Thu Mar 6 2025 ...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 9 AM PST FRIDAY... * WHAT...Sub-freezing temperatures as low as 27 expected. * WHERE...Lake County, and Mendocino Interior. * WHEN...From 1 AM to 9 AM PST Friday. * IMPACTS...Frost and freeze conditions could kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ CAZ101-103-109-070400- /O.EXT.KEKA.FR.Y.0001.250307T0900Z-250307T1600Z/ Coastal Del Norte-Northern Humboldt Coast-Mendocino Coast- Including Fortuna, Fieldbrook, Samoa, Eureka, Ft Dick, Trinidad, Arcata, Fort Bragg, McKinleyville, Smith River, Klamath, and Fernbridge 1157 AM PST Thu Mar 6 2025 ...FROST ADVISORY NOW IN EFFECT FROM 1 AM TO 8 AM PST FRIDAY... * WHAT...Temperatures as low as 33 will result in frost formation. * WHERE...Del Norte and Northern Humboldt Coast, and Mendocino Coast. * WHEN...From 1 AM to 8 AM PST Friday. * IMPACTS...Frost could harm sensitive outdoor vegetation. Sensitive outdoor plants may be killed if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka DB
020 WWUS76 KEKA 070258 NPWEKA URGENT - WEATHER MESSAGE National Weather Service Eureka CA 658 PM PST Thu Mar 6 2025 CAZ110>115-071100- /O.CON.KEKA.FZ.W.0001.250307T0900Z-250307T1700Z/ Northwestern Mendocino Interior-Northeastern Mendocino Interior- Southwestern Mendocino Interior-Southeastern Mendocino Interior- Northern Lake-Southern Lake- Including Laytonville, Boonville, Redwood Valley, Middletown, Willits, Covelo, Hopland, Ukiah, Gravelly Valley Airport, Potter Valley, Calpella, Talmage, Finley, Philo, Clearlake, Legget, Lakeport, and Clearlake Park 658 PM PST Thu Mar 6 2025 ...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 9 AM PST FRIDAY... * WHAT...Sub-freezing temperatures as low as 24 expected. * WHERE...Lake County, and Mendocino Interior. * WHEN...From 1 AM to 9 AM PST Friday. * IMPACTS...Frost and freeze conditions could kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ CAZ101-103-109-071100- /O.CON.KEKA.FR.Y.0001.250307T0900Z-250307T1600Z/ Coastal Del Norte-Northern Humboldt Coast-Mendocino Coast- Including Fortuna, Trinidad, Fort Bragg, Ft Dick, McKinleyville, Arcata, Fernbridge, Eureka, Samoa, Smith River, Klamath, and Fieldbrook 658 PM PST Thu Mar 6 2025 ...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 8 AM PST FRIDAY... * WHAT...Temperatures as low as 33 will result in frost formation. * WHERE...Del Norte and Northern Humboldt Coast, and Mendocino Coast. * WHEN...From 1 AM to 8 AM PST Friday. * IMPACTS...Frost could harm sensitive outdoor vegetation. Sensitive outdoor plants may be killed if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka EYS
892 WWUS76 KEKA 070812 NPWEKA URGENT - WEATHER MESSAGE National Weather Service Eureka CA 1212 AM PST Fri Mar 7 2025 CAZ103-070915- /O.CAN.KEKA.FR.Y.0001.250307T0900Z-250307T1600Z/ Northern Humboldt Coast- 1212 AM PST Fri Mar 7 2025 ...FROST ADVISORY IS CANCELLED... $$ CAZ110>115-071615- /O.CON.KEKA.FZ.W.0001.250307T0900Z-250307T1700Z/ Northwestern Mendocino Interior-Northeastern Mendocino Interior- Southwestern Mendocino Interior-Southeastern Mendocino Interior- Northern Lake-Southern Lake- Including Boonville, Legget, Covelo, Middletown, Gravelly Valley Airport, Hopland, Talmage, Willits, Lakeport, Clearlake Park, Clearlake, Potter Valley, Calpella, Redwood Valley, Laytonville, Ukiah, Finley, and Philo 1212 AM PST Fri Mar 7 2025 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM PST THIS MORNING... * WHAT...Sub-freezing temperatures as low as 25 expected. * WHERE...Lake County, and Mendocino Interior. * WHEN...Until 9 AM PST this morning. * IMPACTS...Frost and freeze conditions could kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ CAZ101-109-071600- /O.CON.KEKA.FR.Y.0001.250307T0900Z-250307T1600Z/ Coastal Del Norte-Mendocino Coast- Including Klamath, Smith River, Fort Bragg, and Ft Dick 1212 AM PST Fri Mar 7 2025 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM PST THIS MORNING... * WHAT...Temperatures as low as 26 will result in frost formation. * WHERE...Del Norte Coast, and Mendocino Coast. * WHEN...Until 8 AM PST this morning. * IMPACTS...Frost could harm sensitive outdoor vegetation. Sensitive outdoor plants may be killed if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka JHW
439 WWUS76 KEKA 071725 NPWEKA URGENT - WEATHER MESSAGE National Weather Service Eureka CA 925 AM PST Fri Mar 7 2025 CAZ110>115-071830- /O.EXP.KEKA.FZ.W.0001.000000T0000Z-250307T1700Z/ Northwestern Mendocino Interior-Northeastern Mendocino Interior- Southwestern Mendocino Interior-Southeastern Mendocino Interior- Northern Lake-Southern Lake- Including Philo, Hopland, Laytonville, Legget, Talmage, Gravelly Valley Airport, Boonville, Willits, Potter Valley, Clearlake Park, Lakeport, Ukiah, Finley, Middletown, Covelo, Clearlake, Redwood Valley, and Calpella 925 AM PST Fri Mar 7 2025 ...FREEZE WARNING HAS EXPIRED... $$ For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka JJW
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Eureka, CA wrote its last area forecast discussion before this freeze warning went out at Mar 6, 9:27 AM PST, 1 hour 29 minutes earlier.
Area forecast discussion, Mar 6, 9:27 AM PST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
927 AM PST Thu Mar 6 2025
SYNOPSIS...Showers will dissipate this morning with warmer and
drier weather building through the weekend. Wet weather will return
by mid next week.
&&
.MARINE UPDATE...Gale force gusts are already being recorded on
Buoy 22 in the northern inner zone and gale condition are expected
in all waters. For this reason, and for anticipated steep and
hazardous seas expected to propagate to the inner zones, the Gale
Warning for Northern Outer zone 470 will begin earlier at 10am,
and a Hazardous Seas Warning is now in place in the Northern Inner
zone 450. A Gale Warning has now been included in the Southern
Inner zone 455 to start at 1pm. The Gale warning in the Southern
Outer zone 475 has been extended through 10pm tonight. Winds and
steep seas will slowly improve thereafter through Friday.
&&
.PREV DISCUSSION... /issued 419 AM PST Thu Mar 6 2025/
DISCUSSION...
KEY MESSAGES:
-Showers will dissipate through the morning. Clearer and drier
weather will build through the weekend with cool nights and warm
afternoons.
-Wet weather will return mid next week with a prolonged period of
rain and heavy snow possible as low as 2000 feet by Wednesday.
WEATHER PATTERN OVERVIEW:
Low pressure skating right along the coast has helped generate
scattered, moderate intensity showers through the night. Overall,
showers have dropped 0.1 to 0.3 inches of rain across the area over
the last 24 hours. As the low dips south, it will most likely help
generate brief offshore flow, helping to clear skies and bring drier
conditions. Clear and drier conditions will aid in cooler conditions
early Friday morning with lows int he mid 30s along the coast and
near freezing for much of the interior.
An upper level ridge alongside surface high pressure will generally
build over the area by Friday into the weekend. Combined with the
strengthening spring sun, the ridge will allow for warm day time
conditions with interior valleys even having a 20 to 40% chance of
reaching above 70. High pressure will promote marine influence
alongshore with gusty onshore winds in the afternoon and a weak but
strengthening marine layer through Sunday.
A wet pattern will return next week as a series of deep upper level
troughs cross over the area. These troughs are associated with a
moderate pulse of moisture capable of producing 2 to 5 inches of
rain, with the heaviest rain rates most likely focused in southern
Humboldt and northern Mendocino Counties. Such amounts of rain are
likely to generate minor to locally moderate urban and small stream
flooding concerns with only localized mainstem river flooding (10%
chance of any river reaching flood stage). In addition to rain,
gusty south wind is expected on ridges ahead of the trough with 65%
chance of at least isolated gusts over 55 mph on high ridges, though
only a 10% chance of such speeds mixing to lower elevations.
The deep nature of the troughs will advect colder air over the area,
increasing the risk of small hail along the coast (especially on the
tail end of the event) but also bringing the potential for snow
levels as low as 2000 feet by Wednesday. The most likely forecast
currently places up to 1 foot of snow along Berry Summit on 299 with
similar amounts at Buckhorn Summit and along South Fork Ridge for
highway 299. More moderate amounts of 2 to 5 inches are currently
forecast around Collier Tunnel with trace amounts along valley
bottoms in Trinity County and along high passes of highway 101.
FORECAST CONFIDENCE AND DEVIATIONS:
In the short term, the possibility of frost tonight into Friday
represent the greatest forecast uncertainty. While NBM indicates an
80% chance of freezing temperatures for interior valleys, this
probability is almost certainly underestimating the influence of
cloud cover and moisture. Indeed, NBM shows similar probabilities
this morning but most valleys for the southern half of the area have
stayed above the mid 30s. Most deterministic models show dewpoints
remaining above 32 tonight, with fog formation likely making frost
difficult to form. Higher elevation valleys, such as in northern
Mendocino, are most likely to see frost, but lower elevation valleys
in Lake County and around Ukiah are much more uncertain. Dewpoint
trends will have to be watched closely today when making a final
determination for the frost forecast.
Forecast confidence is generally high in calm, warmer weather this
weekend with marin influence on the coast. The forecast generally
become more uncertain again next week. While essentially all models
show wetting rain, there remains uncertainty as to the amount. Most
(70%) of models show the greatest potential is for a moderate event
of generally between 2 and 4 inches of rain across the area. About
20% of models show a higher end scenario that would bump that amount
closer to 3 to 6 inches. This scenario would likely be enough to
generate more widespread, albeit still moderate flood concerns.
As usual, wind and snow present greater uncertainty. As with the
rain, most models show generally moderate gusty winds, with only
about a 15% chance of damaging winds mixing to low elevations. That
said, wind forecasts are traditionally tricky and will have to be
watched closely as high resolution guidance becomes available. The
lack of cold air in advance of this event will generally make snow
levels slow to drop for the interior. That said, upslope cooling
will still aid in dropping snow levels for mountain areas. Though
most models consistently show snow levels dropping below 2000 feet
by Tuesday, there is little indication of very low elevation
potential. Even the GFS, which usually drops snow levels
aggressively, doesn't drop snow levels below 1800 feet. Timing will
be the greatest uncertainty, but NBm generally shows 50% chance that
snow will be observed on Berry Summit by Wednesday morning with a
80% chance by Wednesday night. This is generally a good indicator of
when more major travel impacts should be expected for interior
areas. /JHW
AVIATION...A compact upper level low is moving south along the
coast this morning. This morning there may be a few more showers
along the the north coast bringing brief MVFR conditions. Mendocino
and Lake counties and specifically UKI may see some showers pop up
this afternoon bringing some MVFR conditions as well. Along the
coast and over the higher terrain breezy conditions are expected.
The coastal airports may see gusts to 25 or 30kt in the afternoon.
Inland valley areas will also breezy winds, but they are expected to
be lighter. Tonight winds are expected to diminish and mainly VFR
conditions are expected. It is possible some of the inland valleys
will see fog develop, but for now not expecting this at KUKI. MKK
MARINE...The area of low pressure is just off Cape Mendocino this
morning as of 3AM. Winds remain fairly light near the coast, but
have started to increase beyond 30 NM. These winds are expected to
increase through the day and move closer to the coast as the low
moves out of the waters. Currently the Gale warning starts at 1PM,
this could start slightly earlier and will need to be watched. The
gale forces may briefly come in closer to the coast, especially near
Cape Mendocino, Pt St George and Pt Arena. These are expected to be
fairly shortlived so will hold off on expanding the gale warning.
Steep wind driven seas from these winds are expected to reach 9 to
11 feet late this afternoon and evening. Tonight the strong winds
will start to diminish. The Gale warning may need to be extended in
the southern waters, but there are still some model differences so
will hold off for now. The northwest swell is peaking around 10 or
11 feet at 13 seconds and has started to diminish.
Friday the northerly winds are expected to continue to diminish as
the high pressure moves overhead. These winds are expected to
diminish from north to south. Friday night and Saturday morning
winds are mainly expected to be less than 10 kt. Also on Friday
night a new swell builds to around 7 feet at 15 seconds. This swell
is generally expected to continue into early next week. Saturday
afternoon southerly winds will start moving closer to shore as an
upper level low drops south to the west of the area. These are
expected to peak below gale force. Behind this northerly winds are
expected to return on Monday. Currently models show southerly winds
returning on Tuesday and these may reach gale force on Wednesday.
&&
.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
Freeze Watch from late tonight through Friday morning for
CAZ110>115.
NORTHWEST CALIFORNIA COASTAL WATERS...
Small Craft Advisory until 1 PM PST this afternoon for
PZZ450-455-475.
Hazardous Seas Warning from 1 PM this afternoon to 9 PM PST
this evening for PZZ450.
Gale Warning from 1 PM this afternoon to 10 PM PST this
evening for PZZ455-475.
Small Craft Advisory until 10 AM PST this morning for
PZZ470.
Gale Warning until 9 PM PST this evening for PZZ470.
&&
Visit us at https://www.weather.gov/eureka
Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka
For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.pngThe office that day
Everything else NWS Eureka, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 6, 9:02 AM PST | Hazardous Seas Warning | EKA | 18 hr | |
| Mar 6, 10:56 AM PST | Frost Advisory | EKA | Del Norte, Humboldt, Mendocino | 21 hr |
Nearby
Freeze Warnings in California, 2025Every freeze warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.